What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 5:38 PM CST, 37 minutes earlier.
Area forecast discussion, May 4, 5:38 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
638 PM CDT Wed May 4 2022
...New AVIATION...
.MESOSCALE UPDATE FOR Severe Thunderstorm Threat...
Issued at 1226 PM CDT Wed May 4 2022
Regional satellite/radar show convective trends increasing over
western/southwestern Oklahoma. A complex warm front structure
exists with convective reinforcement/outflow, but the effective
front appears to be oriented from roughly Harmon County to McClain
County... to north of Ada. Three hour temperature changes are now
pushing 15 degrees along the Red River as warm/moist air
advection is well underway. Visible satellite imagery shows
gradually increasing vertical development of cumulus fields over
north Texas, and a transition to stable wave clouds over
southwestern Oklahoma...indicative of low level shear.
All of these current trends suggest an increasing threat of
elevated hailstorms north of the progressing warm front within the
next 1-3 hours. This risk of surface based convection will
increase notably as the boundary layer recovers along/south of the
warm front over southern-central Oklahoma by/after 3 PM. All
hazards would be possible with any discrete supercells that can
form in this environment.
Convection allowing models continue to show a strong signal for
additional organized severe convection to approach southwestern
Oklahoma and western north Texas by 00z, again with all severe
weather hazards possible. This activity expected to grow upscale
into a linear complex as it approaches central Oklahoma later this
evening. Heavy rainfall and flash flooding will become an
increasing danger as this subsequent round of convection
progresses across the area.
&&
.SHORT TERM...
(This evening through Thursday)
Issued at 324 PM CDT Wed May 4 2022
The atmosphere remains primed with abundant moisture and moderate to
strong instability for numerous storms including supercells to
develop through tonight. Much of the severe activity will be along
and south of an advancing warm front currently stretched across the
Red River where lower 70s dewpoints are in place. Latest RAP has a
good handle on the warm front, lifting it into southern Oklahoma to
stretched just south of the I-40 corridor by early evening. As a
result, the highest risk for severe storms will be along and south
of I-40, with all hazards possible including hail up to baseball
size, while DCAPE values will support severe downburst gusts and
deep-layer shear will be sufficient for tornado development with
some of these supercells. The tornado risk will increase even more
this evening across southwest Oklahoma and western north Texas where
a low-level jet will start up increasing the low-level shear. Also
by evening, outflow boundaries from earlier storms could also
reinitiate storms. Heavy rainfall with these storms will also
result in risk of flash flooding and river flooding. A bullseye of
near 2-inch column PW values across the eastern half of Oklahoma
would be the most likely area for flooding with 2-4 inches storm
total accumulations possible. As a result, all of central and
southeast Oklahoma will have the highest risk for flooding. A cold
front will start digging through tonight with the surface low
preceding it. Will continue to see isolated severe storms persist
ahead of the front with perhaps a final squall line along the
frontal boundary.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 324 PM CDT Wed May 4 2022
By Thursday evening into Friday, expecting the upper low over
northern Oklahoma & Kansas to be exiting the Central Plains into the
Midwest region as our upper flow transitions into a ridge pattern,
while high pressure starts building in down at the surface. The
ridging should keep us dry through Monday with a warming trend.
Although temperatures should be nearly seasonably average for early
May on Friday, a return of gusty south winds on Saturday will raise
temperatures well above average, to downright hot across our west
well into the 90s with a few of our western north Texas counties
approaching triple digits. Our "hot" trend will continue Sunday and
Monday with all of western north Texas and adjacent Oklahoma
counties with triple digit highs and well in the 90s across the
remainder of our Oklahoma counties. Overall, MaxT's on Sunday &
Monday could be as much as 20 degrees warmer than climatically
average for early May afternoons. South winds on Saturday will also
bring a return of gulf moisture transport up through the Southern
Plains forming a dryline across the Texas/Oklahoma Panhandles, while
models suggest the dryline advancing further across westcentral
Oklahoma by Sunday afternoon with models keeping it stretched across
western Oklahoma through Monday. However, NBM keeps the dryline
entirely across far western Oklahoma, so some uncertainties with the
dryline position on Sunday. Will see at least 60s dewpoints east of
the dryline, although both GFS & ECMWF are projecting higher to near
70 degrees, so need to watch that trend. Increasing muggy air and
lots of instability east of the dryline with Saturday looking
strongly capped. However, will need to keep an eye on a weaker cap
Sunday due to diurnal afternoon heating, but due to uncertainties at
this time will not introduce any storm POPs. The return of south
winds will also bring a return of a strong southerly low-level jet
each night, so we will see windy conditions increasing each day with
Monday possibly reaching wind advisory criteria. With a dryline
across our west by Sunday and gusty winds may also increase fire
weather conditions across our west on Sunday & Monday afternoons.
However, fire weather will be conditional based on how much rainfall
accumulated across our west during the short term of the forecast.
By Monday we also get into a southwest flow aloft pattern as a large
amplitude trough starts digging across the western half of the
country. Could see a short-wave propagate through the trough on
Tuesday with low storm POPs across our area. Did go higher with the
windspeeds this weekend through early next week using the NBM 90th
percentile in the wind grids.
&&
.AVIATION...
(00Z TAFS)
Issued at 633 PM CDT Wed May 4 2022
Ongoing showers and thunderstorms will continue to spread across
much of the forecast area through the evening and overnight. Large
hail will be a threat with the stronger storms, especially along the
warm front (stretching approximately from central Oklahoma down
through southwest Oklahoma). Meanwhile MVFR to IFR ceilings and
patchy fog will persist through the night. A cold front will move
through late tonight, bringing north winds and sweeping convection
off to the east.
Day
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 60 71 49 77 / 90 40 0 0
Hobart OK 56 74 46 82 / 80 30 0 0
Wichita Falls TX 61 79 51 85 / 70 30 0 0
Gage OK 48 66 42 83 / 80 30 0 0
Ponca City OK 58 69 49 74 / 100 50 10 0
Durant OK 64 79 53 82 / 90 80 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ006>008-011>013-
017>020-023>032-037>048-050>052.
TX...Flood Watch through Thursday morning for TXZ086-090.
&&
SHORT TERM...68
LONG TERM....68
AVIATION...14Hazardous weather outlook, May 4, 11:10 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1210 PM CDT Wed May 4 2022
OKZ004>048-050>052-TXZ083>090-051715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1210 PM CDT Wed May 4 2022
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...This Afternoon and Tonight...
.Thunderstorms...
Several rounds of severe storms continue to be possible through
early Thursday.
Thunderstorms are expected to develop this afternoon and evening
with severe storms likely. The highest potential for severe
weather is in parts of southwest Oklahoma and western north Texas.
Hail up to the size of baseballs and damaging winds are possible
this afternoon and evening. There is also the potential for
tornadoes this afternoon and evening with a medium risk generally
along and south of I-40 but the highest potential is expected in
parts of southwest Oklahoma and western north Texas.
Severe storms will then be possible later this evening into
Thursday as a cold front moves across the area. Damaging winds and
hail up to the size of ping pong balls will be possible with this
activity. A tornado or two embedded in this line of storms can not
be ruled out but the higher chances for tornadoes will be with the
earlier activity previously mentioned.
Conditions will continue to change throughout the day so check the
forecast often for the latest information and stay weather aware.
.Heavy Rain...
Dangerous flash flooding may accompany heavy rainfall today through
tonight.
.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations through tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
.Thunderstorms...
Severe thunderstorms may continue across southeastern Oklahoma
during the first half of the day Thursday. Damaging wind gusts and
hail up to the size of quarters will be the main threats.
Low thunderstorm chances return Tuesday.
.Heavy Rain...
Heavy rain which could cause flooding will remain possible Thursday
morning.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 4, 2:31 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
331 PM CDT WED MAY 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL HENNESSEY 36.11N 97.90W
05/04/2022 M1.00 INCH KINGFISHER OK PUBLIC
TIME ESTIMATED BY RADAR.
&&
BTSpecial weather statement, May 4, 4:29 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Norman OK
529 PM CDT Wed May 4 2022
OKZ028>030-042300-
Pottawatomie OK-Cleveland OK-McClain OK-
529 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of southeastern
Cleveland, southwestern Pottawatomie and southeastern McClain
Counties through 600 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wanette, moving northeast at 40 mph.
HAZARD...Wind gusts of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tecumseh, Asher, Tribbey, Wanette, Byars, St. Louis, Rosedale,
Brooksville, Macomb and Trousdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3496 9691 3497 9693 3494 9693 3485 9706
3491 9731 3524 9696 3505 9677
TIME...MOT...LOC 2228Z 231DEG 36KT 3496 9710
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
30Special weather statement, May 4, 5:01 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Norman OK
601 PM CDT Wed May 4 2022
OKZ008-042330-
Kay OK-
601 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of northeastern Kay
County through 630 PM CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newkirk, moving northeast at 55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Newkirk, Kildare, Chilocco, Hardy, northwestern Kaw Lake and Peckham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3697 9675 3675 9709 3687 9727 3700 9712
3700 9675
TIME...MOT...LOC 2301Z 229DEG 46KT 3691 9709
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
MahaleSpecial weather statement, May 4, 5:07 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
607 PM CDT Wed May 4 2022
OKZ040-042345-
Garvin OK-
607 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of central Garvin
County through 645 PM CDT...
At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elmore City, moving northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Pauls Valley, Elmore City, Paoli, Katie, Foster, Antioch and
Whitebead.
This includes Interstate 35 between mile markers 68 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3458 9735 3460 9753 3484 9738 3480 9703
TIME...MOT...LOC 2307Z 218DEG 28KT 3464 9741
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Mahale
Special weather statement, May 4, 5:13 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Norman OK
613 PM CDT Wed May 4 2022
OKZ027-028-040-042345-
Grady OK-Garvin OK-McClain OK-
613 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of northwestern Garvin,
southeastern Grady and southwestern McClain Counties through 645 PM
CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Lindsay, moving northeast at 30 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Purcell, Lindsay, Bradley, Criner, Erin Springs and Payne.
This includes Interstate 35 between mile markers 89 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3480 9780 3506 9759 3499 9734 3498 9735
3496 9734 3474 9769
TIME...MOT...LOC 2313Z 218DEG 27KT 3482 9768
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MahaleLocal storm report, May 4, 5:25 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT WED MAY 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TORNADO 5 W MAUD 35.13N 96.87W
05/04/2022 POTTAWATOMIE OK BROADCAST MEDIA
&&
BT